Delirium Management in Community-Based Palliative Care (or Delirium Masquerading as Pain), an Annotated Video

This very interesting and rather long (about and hour) video details management of delirium in the cancer patient. The physician, Dr. Ted Braun with the Calgary Health Region and University of Calgary Division of Palliative Medicine,  giving the presentation discusses common problems in recognizing delirium, one of them being the fluctuating nature of the syndrome. The patient can appear to be very calm and superficially organized only hours or less after presenting with visual and other types of hallucinations, disorganized and even violent behavior, and this is very distressing to caregivers and physicians. I see this every day in the general hospital in patients who are suffering from a variety of medical problems, not only cancer.

Frequently, one of the causes of delirium (often there are many medical causes) is toxicity from a variety of medications, which can include opioid analgesics and sedative-hypnotics. The technique of switching opioids or rotating them, is not invariably effective at reversing the delirium. I think the presenter’s suggestion that delirium often masquerades as increasing pain is so familiar because I see it all the time. I would add that delirium is an astonishing mimic of almost any primary psychiatric illness as well. Behaviorally, it can resemble psychosis, depression, anxiety, mania, and more.

He mentions hypoactive delirium, both by description and by name. It’s the most common motoric subtype of delirium, has the worst prognosis, and tends to get the least attention because the patients don’t raise a ruckus with the nurses or other caregivers. They just lie there and don’t complain–but are most likely cognitively disorganized, quietly hallucinating, and often described as apathetic or depressed. I like Dr. Braun’s interpretation of a term we often use about this, which is “pleasantly confused”. Because patients with hypoactive and hyperactive delirium are both very distressed, “pleasantly confused” he says it really means “the patient is confused and we’re pleasant about it”.

When Dr. Braun describes the DSM-IV diagnostic criteria for delirium, please cut him a break. The term “perceptual disturbances” is misspelled as “perpetual disturbances” on his slide. The ironic thing is that delirium, once it appears may become persistent and indeed, the most unfortunate sufferers may develop a perpetual delirious state.

I have a problem with Dr. Braun’s identification of the Mini-Mental State Examination (MMSE) as a good screening test for delirium. It probably isn’t although some form of cognitive test is necessary to inform the results of what is a good detection instrument, one example of which is the Confusion Assessment Method (CAM) [2, 3]. Recall as well that the MMSE is not free. It’s copyrighted by Psychological Resources (PAR), Inc. I’ve posted enough about that. Remember the fate of the Sweet 16? Type in “Sweet 16” in the search box on this blog site and see what I mean.

I also doubt that Haloperidol would be classifiable as “anticholinergic” as Dr. Braun claims. In fact, we use Haloperidol to treat the hallucinations, fragmented delusions, and agitation caused by delirium in order to alleviate distress and manage disruptive behavior that interferes with treating the underlying medical emergencies that cause delirium. Further, we anticholinergic drugs such as Benztropine Mesylate (Cogentin) to treat the side effects of drugs like Haloperidol.

I also think you have to be very cautious about using benzodiazepines in the delirious patient. Although Dr. Braun seems to advocate the use of Midazolam, there is still good sense in trying to reserve the use of benzodiazepines for those who are in alcohol or sedative-hypnotic withdrawal. And it has been shown that benzodiazepines are an independent predictor of delirium in the ICU [1]. Notice I didn’t say it would never be correct to use benzodiazepine to get severe agitation under control. We sometimes find it necessary to use both Haloperidol and a benzodiazepine together to protect the patient and others from harm as quickly and as safely as we can.

1. Pandharipande, P., et al., Lorazepam is an independent risk factor for transitioning to delirium in intensive care unit patients. Anesthesiology, 2006. 104(1): p. 21-6.

2. Inouye, S.K., et al., Clarifying confusion: the confusion assessment method. A new method for detection of delirium. Ann Intern Med, 1990. 113(12): p. 941-8.

3. Wong, C.L., et al., Does this patient have delirium?: value of bedside instruments. JAMA, 2010. 304(7): p. 779-86.